South Dakota, 2003Hail and Damaging Winds in South Dakota, July 4, 2003
July 4, 2003 · NWS UNR · 30 events in 10 counties and zones
A supercell thunderstorm developed over southeastern Lawrence County and moved into southwestern Meade County, dropping dime to golf ball sized hail. As the storm moved into the Rapid City area, the storm became outflow dominated and moved through Rapid City with 60 to 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm developed over southeastern Lawrence County and moved into southwestern Meade County, dropping dime to golf ball sized hail. As the storm moved into the Rapid City area, the storm became outflow dominated and moved through Rapid City with 60 to 70 mph winds. The storm continued to move quickly east-southeast across southwestern and south central South Dakota producing 60 to 80 mph winds and hail to the size of golf balls. The strong winds downed many trees and power lines from Rapid City to the Winner area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 9:20 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 4, 9:20 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT FRI JUL 4 2003
WEAK SFC HIGH OVER WRN SD SLIDING SLOWLY SOUTHEAST...ALLOWING WEAK
SOUTHERLY RETURN FLOW TO DEVELOP OVER NE WY. WV IMAGERY SHOWS
VIGOROUS VORT MAX CURRENTLY TRACKING SOUTHEAST ACROSS SE MT. THIS
FEATURE WILL CROSS WRN SD THIS AFT/EVE PRODUCING A FEW THUNDERSTORMS
AS IT MOVES THROUGH. MOST UNSTABLE AIR WILL BE LOCATED SOUTHEAST OF
THE BLACK HILLS ACROSS PORTIONS OF SW AND SC SD THIS AFTN. CAPE
RISES TO 1000 TO 2000 J/KG FROM 21Z-00Z WITH WEAKENING CAP AND
ADDITIONAL UVM PROVIDED BY APPROACHING VORT MAX. BEST CHANCE OF
SEVERE WEATHER WOULD BE IN THESE AREAS LATE THIS AFT/EVE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.
.UNR...NONE
GR
Hazardous weather outlook, Jul 4, 4:00 AM MST, 9 hours 50 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051101-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS
GREATER THAN 60 MPH.
A FAST MOVING UPPER LEVEL WEATHER SYSTEM WILL COMBINE WITH EASTERLY
SURFACE WINDS LATER TODAY TO PRODUCE A CHANCE OF THUNDERSTORMS
FOR THE REGION. PLENTY OF HEATING AND LINGERING MOISTURE...
ESPECIALLY OVER THE SOUTH CENTRAL COUNTIES...WILL LIKELY PRODUCE SOME
SEVERE STORMS. ACROSS SOUTH CENTRAL SOUTH DAKOTA...THE ATMOSPHERE
WILL BECOME VERY UNSTABLE THIS AFTERNOON AS THE FRONT APPROACHES...
RESULTING IN A SLIGHT RISK FOR SEVERE WEATHER IF STORMS DEVELOP...
MAINLY EAST OF A LINE FROM PHILIP TO MARTIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER WEATHER SYSTEM WILL CROSS THE DAKOTAS ON SATURDAY
RESULTING IN ANOTHER CHANCE FOR THUNDERSTORMS. OCCASIONAL FAST
MOVING IMPULSSES COMBINED WITH AN UNSTABLE ATMOSPHERE WILL
RESULT IN A CHANCE OF THUNDERSTORMS AT TIMES FOR MOST OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jul 4, 10:48 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT FRI JUL 04 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM 1 N RALPH SD .75 INCH HAIL
07/03/03 HARDING REPORTED BY STORM
SPOTTER.
1125 PM 17 N THUNDER BUTTE SD .75 INCH HAIL
07/03/03 ZIEBACH
1130 PM 24 N DUPREE SD .88 INCH HAIL
07/03/03 ZIEBACH REPORTED BY PUBLIC.
1230 AM SHADEHILL SD 1 INCH HAIL
07/04/03 PERKINS REPORTED BY PUBLIC.
0100 AM 9 SE DUPREE SD 60 MPH TSTM GUST
07/04/03 ZIEBACH REPORTED BY PUBLIC.Hail, Lawrence
- When
- July 4, 1:50 PM MST
- Where
- Lawrence County, Deadwood
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.383, -103.700
Hail, Lawrence
- When
- July 4, 2:15 PM MST
- Where
- Lawrence County, Galena
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.333, -103.517
Hail, Meade
- When
- July 4, 2:22 PM MST
- Where
- Meade County, Tilford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.300, -103.417
Hail, Meade
- When
- July 4, 2:25 PM MST
- Where
- Meade County, Piedmont
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.233, -103.383
Thunderstorm Wind, Pennington
- When
- July 4, 2:36 PM MST
- Where
- Pennington County, Rapid City
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.083, -103.217
Numerous trees and power lines were blown down in Rapid City.
Thunderstorm Wind, Meade
- When
- July 4, 2:38 PM MST
- Where
- Meade County, Black Hawk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.150, -103.300
Thunderstorm Wind, Meade
- When
- July 4, 2:39 PM MST
- Where
- Meade County, (Rca)ellsworth Afb R
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.150, -103.117
Hail, Meade
- When
- July 4, 2:43 PM MST
- Where
- Meade County, 12 mi SW of Hereford
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.267, -103.050
Thunderstorm Wind, Pennington
- When
- July 4, 2:50 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.050, -103.050
Thunderstorm Wind, Pennington
- When
- July 4, 3:18 PM MST
- Where
- Pennington County, 7 mi NNW of Scenic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 43.467, -101.500
Thunderstorm Wind, Custer
- When
- July 4, 3:20 PM MST
- Where
- Custer County, 3 mi E of Folsom
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.683, -101.300
Large branches were broken off trees.
Thunderstorm Wind, Pennington
- When
- July 4, 3:40 PM MST
- Where
- Pennington County, Scenic
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.217, -101.250
Up to 12 inch diameter limbs were snapped off trees.
Thunderstorm Wind, Oglala Lakota
- When
- July 4, 4:00 PM MST
- Where
- Oglala Lakota County, 5 mi NW of Kyle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.567, -100.750
Hail, Jackson
- When
- July 4, 4:07 PM MST
- Where
- Jackson County, Interior
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.633, -101.200
Thunderstorm Wind, Jackson
- When
- July 4, 4:07 PM MST
- Where
- Jackson County, Interior
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.317, -101.017
Thunderstorm Wind, Jackson
- When
- July 4, 4:10 PM MST to 4:15 PM MST
- Where
- Jackson County, 4 mi SE of Interior
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.233, -100.867
Thunderstorm Wind, Jackson
- When
- July 4, 4:20 PM MST
- Where
- Jackson County, Cedar Pass
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.133, -100.917
Wind damaged buildings and campground structures at Badlands National Park's Cedar Pass and large trees were uprooted.
Hail, Jackson
- When
- July 4, 4:21 PM MST
- Where
- Jackson County, Wanblee
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.367, -100.283
Hail, Jackson
- When
- July 4, 4:30 PM MST
- Where
- Jackson County, 15 mi SE of Kadoka
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.383, -100.133
Thunderstorm Wind, Jackson
- When
- July 4, 4:30 PM MST
- Where
- Jackson County, 15 mi SE of Kadoka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.533, -99.933
Hail, Jackson
- When
- July 4, 4:40 PM MST to 4:50 PM MST
- Where
- Jackson County, Longvalley
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.817, -102.800
Thunderstorm Wind, Bennett
- When
- July 4, 4:53 PM MST
- Where
- Bennett County, 7 mi E of Vetal
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.883, -102.600
Large trees were blown down.
Hail, Mellette
- When
- July 4, 4:55 PM MST
- Where
- Mellette County, 11 mi N of Norris
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.783, -102.550
Hail, Todd
- When
- July 4, 5:12 PM MST
- Where
- Todd County, Parmelee
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.717, -101.983
Hail, Todd
- When
- July 4, 5:26 PM MST
- Where
- Todd County, Rosebud
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.717, -101.983
Thunderstorm Wind, Mellette
- When
- July 4, 5:35 PM MST
- Where
- Mellette County, White River
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.683, -101.933
Thunderstorm Wind, Todd
- When
- July 4, 5:45 PM MST
- Where
- Todd County, St Francis
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.467, -102.250
Many trees and power lines were downed around Saint Francis with some property damage. A mobile home was tipped over by the strong winds. No one was injured.
Thunderstorm Wind, Todd
- When
- July 4, 5:45 PM MST
- Where
- Todd County, 5 mi E of Okreek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.750, -101.950
Thunderstorm Wind, Tripp
- When
- July 4, 5:51 PM MST
- Where
- Tripp County, 3 mi E of Carter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.567, -101.667
Hail, Tripp
- When
- July 4, 6:15 PM MST
- Where
- Tripp County, 2 mi W of Ideal
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.683, -101.300
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Hail and Damaging Winds in Ohio, July 4, 2003$832,000 · 65 kt wind · 41 events
- Damaging Winds in Michigan, July 4, 2003$590,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in Wisconsin, July 4, 20031 injured · $54,000 · 1 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5372675, 5372676, 5372677, 5372678, 5372754, 5372751, 5372752, 5372753, 5372755, 5373953, 5373952, 5373954, 5373958, 5373955, 5373956, 5373957, 5373959, 5373960, 5373961, 5373962, 5373222, 5373223, 5373224, 5373225, 5373226, 5373227, 5373228, 5373229, 5373230, 5373316.